MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 56MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 56MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Catalog Number 71339156
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Joint Laxity (4526); Swelling/ Edema (4577)
Date of Event 04/18/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a revision thr procedure was performed on (b)(6) 2024, the patient sat on arm of a couch and felt 2 pops in his hip.Since then the patient has experienced swelling and pain with ambulation or laying in certain positions.Also complaining of instability in his left hip.This adverse event was treated by a revision surgery on (b)(6) 2024, in which a r3 const 56mm and a oxinium fem hd 12/14 22 mm +8 were exchanged.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal reference number: case-(b)(4).
 
Additional Manufacturer Narrative
D10 has been updated.
 
Additional Manufacturer Narrative
H2: additional information ¿h6: health effect - clinical code¿ h3, h6: the associated devices were returned and evaluated.The visual inspection revealed damage to the outer profile of the liner, with scratches and gouges on the device.Also the metal ring is bent.The visual inspection of the returned femoral head revealed scratches and nicks to the outer profile.The clinical/medical investigation concluded that, without the supporting medical documentation, the root cause of the reported recurrent dislocations and revisions cannot be definitively concluded; however, the patient's body mass index, condition of surrounding/supportive soft-tissues in light of the multiple left hip interventions, and patient activity are likely contributing factors to the reported events.The patient impact is determined to be the reported instability/joint laxity after feeling the ¿2 pops¿ with swelling and pain along with the need for an assist device.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed in the postoperative warnings and precautions section that the patient should be advised to report any pain, decrease in range of motion, swelling, fever, squeaking, clicking, popping, grating, or grinding noises, and unusual incidences.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 CONST 56MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19337330
Report Number1020279-2024-00955
Device Sequence Number11415073
Product Code KWZ
UDI-Device Identifier00885556020470
UDI-Public00885556020470
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number71339156
Device Lot Number23JM06977
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2024
Supplement Date Received by ManufacturerNot provided
08/16/2024
Initial Report FDA Received Date05/16/2024
Supplement Report FDA Received Date05/16/2024
08/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OXINIUM FEM HD 12/14 22 MM +8 / 71342208
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Patient Weight166 KG